South Carolina, 2008

Flash Flood in South Carolina, September 9, 2008

September 9, 2008 · NWS CAE · 1 event in 1 county or zone

Heavy Rain fell over portions of Richland county and produced flash flooding in downtown Columbia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Heavy Rain fell over portions of Richland county and produced flash flooding in downtown Columbia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 9, 2:43 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 9, 2:43 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT TUE SEP 9 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE AREA TONIGHT AND STALL JUST
ACROSS SOUTHERN NORTH CAROLINA ON WEDNESDAY. WITH HURRICANE IKE
PUSHING PLENTY OF MOISTURE INTO THE REGION AND THE FRONTAL
BOUNDARY JUST NORTH RAIN SHOWERS WILL BE POSSIBLE INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WEAK COLD FRONT WILL CONTINUE TO PUSH TOWARD THE REGION TONIGHT
WITH SHOWERS AND THUNDERSTORMS CONTINUING THIS EVENING...TURNING
TO MORE SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT. CURRENT
RADAR AND SATELLITE IMAGERY SHOW SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE FORECAST AREA AND EXPECT THIS TO CONTINUE
THROUGH THE EVENING HOURS AS INSTABILITY REMAINS MODERATE.
THUNDERSTORMS WILL TAPER OFF AFTER SUNSET...HOWEVER EXPECT THE
SHOWERS AND A FEW RUMBLES OF THUNDER TO PERSIST
OVERNIGHT...ESPECIALLY IN THE WESTERN MIDLANDS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL STALL OUT JUST NORTH OF THE AREA KEEPING
SHOWERS AND THUNDERSTORMS LIKELY ACROSS THE FORECAST AREA. HELPING
DRIVE THE PRECIPITATION CHANCES WILL BE THE CONTINUED EAST TO
SOUTHEAST WINDS ASSOCIATED WITH HURRICANE IKE AND PLENTY OF
MOISTURE SPREADING OVER THE REGION. THIS WILL BE THE MAIN
FORECAST SCENARIO FOR WEDNESDAY THROUGH THURSDAY NIGHT SO WILL
CONTINUE WITH THE LIKELY AND HIGH CHANCE POPS THROUGH THE SHORT
TERM.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE BEGINNING OF THE WEEKEND
WHEN SIGNIFICANT DIFFERENCES BECOME APPARENT. THROUGH SATURDAY
AFTERNOON THE FRONTAL BOUNDARY WILL REMAIN STALLED NORTH OF THE
REGION WITH HURRICANE IKE CONTINUING THE GULF MOISTURE FLOWING
NORTHWARD. THIS WILL KEEP A CHANCE OF SHOWERS/THUNDERSTORMS FOR
THE AREA THROUGH SATURDAY. BEYOND SATURDAY THE MODELS BEGIN TO
DIFFER QUICKLY ON HOW FAST TO MOVE IKE NORTHWARD. AS A RESULT HAVE
KEPT A SLIGHT CHANCE OF SHOWERS IN THE FORECAST FROM SUNDAY
THROUGH THE END OF THE LONG TERM DUE TO UNCERTAINTY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS THIS AFTERNOON.  SCATTERED SHOWERS OR
THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON HOURS AS ATMOSPHERE
BECOMES UNSTABLE. SHOWERS SHOULD BUILD UP WITH BRIEF IFR-MVFR
CONDITIONS.  ACTIVITY MAY LAST OVERNIGHT UNTIL ATMOSPHERE BECOMES
MORE STABLE...THEN MAINLY SHOWERS.  IFR CONDITIONS WILL ONCE AGAIN
BE POSSIBLE TOWARDS WEDNESDAY MORNING...WITH BOTH LOW VISIBILITIES
AND CEILINGS.

WIDESPREAD IFR CONDITIONS MAY OCCUR DURING THE LATE NIGHTS AND
MORNINGS THURSDAY THROUGH FRIDAY ASSOCIATED WITH AN INCREASINGLY
MOIST ONSHORE FLOW AND DIURNAL COOLING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, Sep 9, 4:39 AM EST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EDT TUE SEP 9 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
539 AM EDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 19 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Richland

When
September 9, 5:50 PM EST to 7:20 PM EST
Where
Richland County, 5 mi ENE of Columbia to 7 mi WNW of Columbia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.028, -80.939

Police reported flooding in downtown Columbia near USC and in the Five Points area closing several roads. Water was 1 to 3 feet deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123922.